Alert archive / Indiana / Flash Flood Warnings in 2019
Flash Flood Warning 16, NWS Northern Indiana
NWS Northern Indiana issued this flash flood warning at Jul 21, 2019, 2:40 PM CDT for 4 counties in Indiana. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2019, 2:40 PM CDT (19:40 UTC)
- Expired
- Jul 21, 2019, 6:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Flood severity
- None
Counties LaPorte County, IN, Marshall County, IN, Saint Joseph County, IN, Starke County, IN
The radar
The Northern Indiana radar (KIWX), 70 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 3:40 PM CDT | HEAVY RAIN 2.86 | 2 Nnw Teegarden, IN | FELL IN 1.5 HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -241 J/kg
- Mixed-layer LCL
- 1780 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -93 m²/s²
- 0-3 km storm-relative helicity
- -54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
704 WGUS53 KIWX 211940 FFWIWX INC091-099-141-149-212345- /O.NEW.KIWX.FF.W.0016.190721T1940Z-190721T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Northern Indiana 340 PM EDT Sun Jul 21 2019 The National Weather Service in Northern Indiana has issued a * Flash Flood Warning for... Southwestern St. Joseph County in north central Indiana... Northeastern Starke County in northwestern Indiana... Northwestern Marshall County in north central Indiana... Central La Porte County in northwestern Indiana... * Until 745 PM EDT/645 PM CDT/. * At 338 PM EDT/238 PM CDT/, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Doppler radar estimates that up to two inches of rain have already fallen, with locally amounts higher closer to 3 inches across southwest St. Joseph County. Additional rainfall amounts of 1 to 2 inches are possible through 500 PM EDT. Flash flooding is expected. * Some locations that will experience flooding include... Walkerton, North Liberty, Kingsford Heights, Koontz Lake, Hanna, La Paz, Kingsbury, Teegarden, South Center, Salem Heights, Tracy and Union Mills. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4160 8635 4144 8628 4138 8677 4150 8683 $$ MARSILI
2 follow-up statements
908 WGUS73 KIWX 212154 FFSIWX Flash Flood Statement National Weather Service Northern Indiana 554 PM EDT Sun Jul 21 2019 INC091-099-141-149-212345- /O.CON.KIWX.FF.W.0016.000000T0000Z-190721T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ St. Joseph IN-Starke IN-Marshall IN-La Porte IN- 554 PM EDT Sun Jul 21 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT/645 PM CDT/ FOR SOUTHWESTERN ST. JOSEPH...NORTHEASTERN STARKE...NORTHWESTERN MARSHALL AND CENTRAL LA PORTE COUNTIES... At 552 PM EDT/452 PM CDT/, Doppler radar estimates and spotter reports indicated that between 1 and 4 inches of rain, with local amounts in excess of 4 inches fell across the flash flood warning area since this afternoon. Additional rainfall amounts of up to one half inch are possible through 700 PM EDT before the rain ends. Runoff from this heavy rainfall will continue to pose a threat of flash flooding this evening. Some locations that will experience flooding include... Walkerton, North Liberty, Kingsford Heights, Koontz Lake, Hanna, La Paz, Kingsbury, Teegarden, South Center, Salem Heights, Tracy and Union Mills. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4160 8635 4144 8628 4138 8677 4150 8683 $$ MARSILI
529 WGUS73 KIWX 212339 FFSIWX Flash Flood Statement National Weather Service Northern Indiana 739 PM EDT Sun Jul 21 2019 INC091-099-141-149-212347- /O.EXP.KIWX.FF.W.0016.000000T0000Z-190721T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ St. Joseph IN-Starke IN-Marshall IN-La Porte IN- 739 PM EDT Sun Jul 21 2019 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN ST. JOSEPH...NORTHEASTERN STARKE...NORTHWESTERN MARSHALL AND CENTRAL LA PORTE COUNTIES WILL EXPIRE AT 745 PM EDT/645 PM CDT/... The heavy rain has ended. Flood waters will continue to recede through the remainder of the evening. While the threat for flash flooding has diminished, motorists should be alert to the possibility of standing water on roadways from the heavy rainfall earlier this afternoon. Do not attempt to drive through flooded roadways. The flash flood warning will be allowed to expire at 745 PM EDT. LAT...LON 4160 8635 4144 8628 4138 8677 4150 8683 $$ MARSILI
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 1:07 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 21, 1:07 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
207 PM EDT Sun Jul 21 2019
.SYNOPSIS...
Issued at 1045 AM EDT Sun Jul 21 2019
Scattered showers and thunderstorms are expected to develop this
afternoon into early this evening. A few thunderstorms may produce
localized heavy rain and gusty winds. Chances for rain will
continue into tonight and Monday morning, mainly along and
southeast of Route 24. Cooler and less humid conditions will then
follow for much of next week. Highs will be in the 70s and 80s.
Lows will be in the 50s and 60s.
&&
.SHORT TERM...(This Afternoon through Monday)
Issued at 207 PM EDT Sun Jul 21 2019
A weak surface low/MCV over ne IL will ripple slowly east along a
sagging frontal zone late this afternoon into tonight. This forcing
will be enough to force a cluster of convection into the area
given high boundary layer moisture/instability mid afternoon into
this evening. Scattered to numerous coverage is anticipated with
slow movement and high moisture content suggesting the potential
for locally heavy rainfall and the risk for a few damaging wind
gusts in stronger cells. There is however no organized severe
threat with this activity given lacking shear/flow through the
column.
Showers have a decent chance to linger across our southern zones
later tonight into Monday morning as a mid level shortwave
approaches from the northwest. This feature should enhance
frontogenesis along the elevated portion of the aforementioned
frontal boundary to keep showers in the forecast during this time.
The bigger story into Monday will be northerly winds that will
result in lower humidity and highs only in the mid-upper 70s.
&&
.LONG TERM...(Monday Night through Sunday)
Issued at 207 PM EDT Sun Jul 21 2019
The northern fringe of a subtropical ridge that provided this latest
round of heat/humidity will amplify/retrograde west into the
Intermountain West while upper troughing settles into the Eastern
US. The resulting nw flow over sprawling sfc high pressure will
provide the mid-late week periods with an extended stretch of mainly
dry conditions and below normal temps that will slowly moderate with
time.
Model guidance over the last several days have been relatively
consistent in indicating a shortwave and associated mid level cold
pocket dropping southeast through the region on Tuesday. A diurnally
driven, spotty, shower cannot be ruled out Tuesday afternoon with
this feature, though not enough coverage/confidence at this point
for anything more than a silent 10 PoP. High pressure becomes better
established Wed-Thu with the only potential for a stray late day
shower near any lake breezes.
The upper trough lifts out and high pressure shifts off to the east
by this weekend. This will allow temperatures and humidity to creep
to or slightly above average. Non-zero chances for convection will
also return in this warm/moist advection regime as upper waves
tracking east near the US/Canada possibly drop a frontal boundary in
by sometime this weekend or early the following week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 134 PM EDT Sun Jul 21 2019
Radar trends from earlier today depicted an outflow that was
moving south and has settled across the southern parts of the
CWA...south of U.S. 24. Isolated storms had begun to fire along
this boundary earlier in the aftn...however were not sustainable.
The main focus has been the complex approaching from the west due
to a somewhat subtle wave across Illinois. Expect storms to
become more numerous after 20Z as we approach peak heating. As the
wave passes by through the evening and the front slowly pushes
across the area...convection will come to an end around 03-04Z for
both terminal sites.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 6 PM EDT this evening for INZ032>034.
Beach Hazards Statement through Tuesday morning for INZ003.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...MF
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Jul 21, 9:36 AM CDT, 5 hours 4 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 1036 AM EDT Sun Jul 21 2019 INZ004>009-012>018-020-022>027-MIZ078>081-OHZ001-002-004-005-015-016- 024-025-221445- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Cass MI-St. Joseph MI-Branch-Hillsdale- Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 1036 AM EDT Sun Jul 21 2019 /936 AM CDT Sun Jul 21 2019/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Scattered thunderstorms are expected this afternoon into early this evening. While locally heavy rain will be the main concern, the strongest storms may produce locally damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ032>034-221445- Grant-Blackford-Jay- 1036 AM EDT Sun Jul 21 2019 ...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Scattered thunderstorms are expected this afternoon into early this evening. While locally heavy rain will be the main concern, the strongest storms may produce locally damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MIZ077-221445- Berrien- 1036 AM EDT Sun Jul 21 2019 This Hazardous Weather Outlook is for southwest Michigan. .DAY ONE...Today and tonight. Scattered thunderstorms will be possible this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Dangerous swimming conditions are expected along the beaches of southeastern Lake Michigan Monday, possibly continuing into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ003-221445- La Porte- 936 AM CDT Sun Jul 21 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 1 PM CDT THIS AFTERNOON THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Scattered thunderstorms will be possible this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Outside the beach hazards concerns, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-221445- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1036 AM EDT Sun Jul 21 2019 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and tonight. Scattered thunderstorms will be possible this afternoon. Locally higher winds and waves in the vicinity of storms will pose a hazard to small craft. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Conditions hazardous to small craft are likely Monday into Monday night.
In the hours before
Special weather statement, Jul 21, 2:17 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Northern Indiana
317 PM EDT Sun Jul 21 2019
INZ003-004-012-014-212000-
La Porte-St. Joseph-Marshall-Starke-
317 PM EDT Sun Jul 21 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ST. JOSEPH...
NORTHEASTERN STARKE...NORTHWESTERN MARSHALL AND EAST CENTRAL LA PORTE
COUNTIES...
At 317 PM EDT/217 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from near Lakeville to near Kingsford
Heights. Movement was southeast at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Gulivoire Park, Walkerton, North Liberty, Kingsford Heights, Hamlet,
Lakeville, Koontz Lake, La Paz, Teegarden, South Center, Salem
Heights, Tracy, Woodland and Wyatt.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Seek shelter until these storms pass.
&&
LAT...LON 4163 8629 4156 8606 4151 8606 4136 8660
4145 8678
TIME...MOT...LOC 1917Z 295DEG 8KT 4156 8627 4143 8670
HAIL...0.25IN
WIND...40MPH
MARSILISpecial weather statement, Jul 21, 2:29 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Northern Indiana
229 PM CDT Sun Jul 21 2019
INZ003-012-013-212030-
La Porte-Pulaski-Starke-
229 PM CDT Sun Jul 21 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PULASKI...STARKE AND
SOUTHWESTERN LA PORTE COUNTIES...
At 228 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Hebron to near Gifford to near
Foresman. Movement was east at 35 mph.
Wind gusts of 50 to 55 mph and half inch hail are possible with these
storms.
Locations impacted include...
Knox, Winamac, North Judson, Francesville, Medaryville, La Crosse,
Pulaski, Ripley, Hanna, Thomaston, Lomax, Beardstown, English Lake,
Vanmeter Park, Lakeside In Pulaski County, Denham, Brems, Toto,
Clarks and Winona.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Seek shelter until these storms pass.
&&
LAT...LON 4139 8693 4144 8670 4118 8650 4094 8657
4091 8693
TIME...MOT...LOC 1928Z 259DEG 29KT 4129 8727 4104 8710 4084 8722
HAIL...0.50IN
WIND...55MPH
MARSILIThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:17 PM CDT | Special Weather Statement | IWX | Elkhart, LaGrange | 28 min |
| Jul 21, 3:39 AM CDT | Beach Hazards Statement | IWX | 49 hr | |
| Jul 21, 9:32 AM CDT | Heat Advisory | IWX | Blackford, Grant, Jay | 7 hr |
| Jul 21, 2:17 PM CDT | Special Weather Statement | IWX | Saint Joseph | 43 min |
| Jul 21, 2:21 PM CDT | Areal Flood Advisory | IWX | LaPorte, Marshall, Saint Joseph, Starke | 4 hr |
| Jul 21, 2:29 PM CDT | Special Weather Statement | IWX | Pulaski, Starke | 61 min |
| Jul 21, 2:46 PM CDT | Small Craft Advisory | IWX | 36 hr | |
| Jul 21, 2:53 PM CDT | Severe Thunderstorm Warning | IWX | Pulaski, Starke | 42 min |
| Jul 21, 3:09 PM CDT | Special Weather Statement | IWX | Elkhart | 51 min |
| Jul 21, 3:23 PM CDT | Areal Flood Advisory | IWX | Elkhart, Saint Joseph | 3 hr |
| Jul 21, 3:24 PM CDT | Special Weather Statement | IWX | DeKalb | 36 min |
| Jul 21, 3:27 PM CDT | Special Weather Statement | IWX | Fulton, Marshall | 63 min |
| Jul 21, 3:50 PM CDT | Special Weather Statement | IWX | Huntington, Kosciusko, Miami, Wabash, Whitley | 55 min |
| Jul 21, 4:03 PM CDT | Severe Thunderstorm Warning | IWX | Kosciusko, Wabash, Whitley | 29 min |
| Jul 21, 4:14 PM CDT | Special Weather Statement | IWX | Grant, Huntington, Miami, Wabash, Wells | 46 min |
| Jul 21, 4:18 PM CDT | Special Weather Statement | IWX | Kosciusko, Noble | 42 min |
| Jul 21, 4:38 PM CDT | Special Weather Statement | IWX | Allen, Noble, Whitley | 67 min |
| Jul 21, 5:02 PM CDT | Special Weather Statement | IWX | Adams, Blackford, Jay, Wells | 58 min |
| Jul 21, 5:21 PM CDT | Special Weather Statement | IWX | Allen, DeKalb | 54 min |
| Jul 21, 6:35 PM CDT | Areal Flood Advisory | IWX | DeKalb, Steuben | 3 hr |
Nearby
Flash Flood Warnings in Indiana, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.